Shore says her therapy isn’t for everyone — at least not yet. So far, she’s only treated patients who have a specific form of tinnitus that changes in intensity or pitch when a person moves certain parts of her body. For example, some tinnitus sufferers find the sound in their ears lessens when they clench their teeth or open their mouths wide. This suggests that some touch inputs can influence the tinnitus, Shore says. (Roughly two-thirds of tinnitus patients have this form of the condition, she adds.)
ABR (ABR) testing may show some subtle abnormalities in otherwise normal persons with tinnitus (Kehrle et al, 2008). The main use of ABR (ABR test) is to assist in diagnosing tinnitus due to a tumor of the 8th nerve or tinnitus due to a central process. A brain MRI is used for the same general purpose and covers far more territory, but is roughly 3 times more expensive. ABRs are generally not different between patients with tinnitus with or without hyperacusis (Shim et al, 2017).
Why is tinnitus so disruptive to sleep? Often, it’s because tinnitus sounds become more apparent at night, in a quiet bedroom. The noises of daily life can help minimize the aggravation and disruptiveness of tinnitus sounds. But if your bedroom is too quiet, you may perceive those sounds more strongly when you try to fall asleep—and not be able to drift off easily.
Some tinnitus sufferers have experienced relief through hearing aids, but studies indicate that such benefits are limited to those with low-frequency tinnitus.8 For those with a tinnitus pitch above 5–6 kHz or those with a hissing or buzzing tinnitus, the benefits of hearing aids are more limited or even nonexistent. This makes sense from a neuroscience point of view, as the hearing aid will typically not be making up for hearing loss at frequencies above 6–8 kHz; this prevents any possible effects on tinnitus types that are caused by changes to higher frequency regions in the auditory system. While hearing aids are essential to improving the lives of the hearing impaired, they are not typically the best option for tinnitus; especially when used alone.
Supporting the idea that central reorganization is overestimated as "the" cause of tinnitus, a recent study by Wineland et al showed no changes in central connectivity of auditory cortex or other key cortical regions (Wineland et al, 2012). Considering other parts of the brain, Ueyama et al (2013) reported that there was increased fMRI activity in the bilateral rectus gyri, as well as cingulate gyri correlating with distress. Loudness was correlated with values in the thalamus, bilateral hippocampus and left caudate. In other words, the changes in the brain associated with tinnitus seem to be associated with emotional reaction (e.g. cingulate), and input systems (e.g. thalamus). There are a few areas whose role is not so obvious (e.g. caudate). This makes a more sense than the Wineland result, but of course, they were measuring different things. MRI studies related to audition or dizziness must be interpreted with great caution as the magnetic field of the MRI stimulates the inner ear, and because MRI scanners are noisy.
Changes in the bones of the middle ear. A person’s ear is made up of several different bones: the malleus, Incus and Stapes. In some individuals, these bones may actually change shape or harden over the years. This process is known as otosclerosis and often runs in the family. This can cause ringing in the ears to begin or, if it has already started, to get worse over time.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
If your doctor cannot find any medical condition responsible for your tinnitus, you may be referred to an otolaryngologist (commonly called an ear, nose, and throat doctor, or an ENT). The ENT will physically examine your head, neck, and ears and test your hearing to determine whether you have any hearing loss along with the tinnitus. You might also be referred to an audiologist who can also measure your hearing and evaluate your tinnitus.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.